Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HELP -- are my symptoms due to my anemia?
Jun 14, 2000

Dear Doctor,

My hemoglobin has been declining. Usually it's in the range of 9 to 10 however lately it's fallen as low as 8.2. I've been very tired and can no longer exercise. My T cell count is almost non-existent. It was 7 when we last checked! My viral load has been running around 10,000 but recently has increased to 600,000. My current meds include Amprenavir, zerit, and epivir. In addition I take mepron for PCP prophylaxis. I was allergic to Bactrim. In addition to fatigue I've had rapid heart rates, shortness of breath, headaches, progressive weight loss, and shaking chills and intermittent fevers. Last week my doctor sent me to have my eyes checked. That exam was normal. No CMV. He told me that my symptoms must be due to my anemia. Should I get a transfusion? Please help and answer as soon as you can. You helped figure out my lover's problem several years ago when everyone else had given up on him. Hope you can help me now!Scared and tired

Response from Dr. Frascino

Dear Scared and Tired,

The primary problem of low hemoglobin (anemia) is reduced oxygen-carrying capacity of the blood. Fatigue is the most common symptom of anemia and can be felt as both physical weakness and mental lethargy. With mildly reduced hemoglobin symptoms are most evident after exertion or exercise. As the hemoglobin level continues to fall symptoms become more prominent and can be present even at rest. Symptoms that may occur with hemoglobin in the range of 8g/dl include rapid heart rate, palpitations, dizziness, headache, inability to tolerate cold, bowel irregularity, decreased appetite, and loss of libido. Women may also develop abnormal menstruation. As you can see from this partial list of potential symptoms some of your complaints may well be related to your worsening anemia. Treatment should be dependent on identifying the cause of your declining red blood cell count! There are many potential causes for anemia in the setting of HIV disease including HIV itself. Transfusions can be problematic for people with HIV infection because transfusions have been shown to cause further immune suppression and increases in viral loads. PROCRIT is preferable as it stimulates the production of new red blood cells and does not cause immune suppression or increases in viral load. One note of concern, anemia is not associated with fevers or shaking chills. You mentioned your were on PCP prophylaxis; are you also on MAC prophylaxis? MAC infection is often associated with shaking chills, fever, weight loss and anemia. I would strongly suggest you be evaluated for MAC infection. Other opportunistic infections and malignancies should also be considered in light of your very low T cell count and recent symptoms. See your physician very soon for a thorough evaluation. Let us know how this turns out and if we can be of further assistance. Don't delay in getting evaluated!

RJF


Previous
iron deficiency anemia and fatigue
Next
Injections or transfusion??

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement